Alert archive / North Carolina / Flash Flood Warnings in 1999

Flash Flood Warning 4, NWS Wilmington, NC

May 1, 1999New Hanover County, North Carolina

NWS Wilmington, NC issued this flash flood warning at May 1, 1999, 7:55 PM EDT for New Hanover County, North Carolina. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 1, 1999, 7:55 PM EDT (23:55 UTC)
Expired
May 2, 1999, 12:00 AM EDT
In force
4 hr
Issued by
NWS Wilmington, NC
Area
Whole counties

County New Hanover County, NC

The radar

The Wilmington radar (KLTX), 56 km from the middle of the area, began a volume at 23:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 11.9 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 1999-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 1999-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 152 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
458 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
152 m²/s²
0-3 km storm-relative helicity
248 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KILM 012356
FFWILM
NCC129-020400-

BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
755 PM EDT SAT MAY 1 1999

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* FLOOD WARNING FOR...
  NEW HANOVER COUNTY
  BRUNSWICK COUNTY 

* UNTIL MIDNIGHT

* NUMEROUS REPORTS OF FLOODING CONTINUE TO BE RECEIVED THROUGHOUT NEW 
HANOVER AND BRUNSWICK COUNTIES. SOME PERSISTENT FLOODING HAS BEEN 
OBSERVED IN NEW HANOVER COUNTY IN THE MIDDLE SOUND LOOP AREA...THE 
HUGH MCRAE AREA...ON OLD MILL ROAD...AND HIDDEN VALLEY ROAD. IN 
ADDITION A CITIZEN REPORTED WATER IN HOUSES ON HIDDEN VALLEY ROAD. 
IN BRUNSWICK COUNTY...FLOODING HAS BEEN REPORTED ON SIDE ROADS 
THROUGHOUT THE COUNTY AND GREEN LEWIS ROAD HAS BEEN CLOSED DUE TO 
HIGH WATER. 

WILMINGTON DOPPLER RADAR CONTINUES TO INDICATE MODERATE AND 
SOMETIMES HEAVY RAIN MOVING ASHORE ACROSS NEW HANOVER AND BRUNSWICK 
COUNTIES. THE RAIN IS EXPECTED TO PERSIST INTO THE EARLY MORNING 
HOURS. AN ADDITIONAL ONE HALF TO ONE INCH OF RAINFALL IS POSSIBLE IN 
THE WARNING AREA BY MIDNIGHT. THIS EXPECTED PRECIPITATION WILL 
FURTHER AGGREVATE THE FLOODING SITUATION.

DO NOT DRIVE THROUGH FLOODED AREAS. IF YOUR VEHICLE STALLS...
ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND.

$$
PJN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this flash flood warning went out at May 1, 7:47 PM EDT, 8 minutes earlier.

Area forecast discussion, May 1, 7:47 PM EDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
747 PM EDT SAT MAY 1 1999

PREVIOUS FLOOD WATCH FOR ALL SE COUNTIES EXCEPT ROBESON EXPIRES AT
8 PM.  BUT CURRENT RADAR AND SATELLITE SHOWS PCPN ON NORTHERN
PERIPHERY OF STORM CONTINUES TO TRAIN OVER THE SAME AREA. MUCH OF
THIS AREA HAS RECEIVED MORE RAIN THEN IN ANY ONE OF THE THREE PAST
HURRICANES. STORM TOTALS ARE NEAR 12 TO 15 INCHES FROM SOUTHERN NEW
HANOVER COUNTY INTO BRUNSWICK COUNTY. THEREFORE WILL CONTINUE WATCH TILL
MORNING AND LET MORNING SHIFT DROP WHEN THE RAIN FINALLY SUBSIDES.

SINCE CLOSE TO ISSUANCE TIME AND WORDING IN ZONES DOES NOT HAVE
EXPIRATION TIME WILL NOT MAKE UPDATE IN ZONES BUT WILL UPDATE
FFS TO INDICATE CHANGE IN TIMING.

HAWKINS

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 4:40 AM EDTFlash Flood WarningILMBrunswick, New Hanover, Pender4 hr
May 1, 1:26 PM EDTFlash Flood WarningILMNew Hanover6 hr
May 1, 6:00 PM EDTFlash Flood WarningILMBrunswick3 hr

Nearby

Flash Flood Warnings in North Carolina, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.